Ask The Expert
By Dan Lukaczer, ND
Grapefruit's Drug Interactions
Q: Can grapefruit juice interfere with the actions of prescription drugs?
A: Vitamin-C-rich grapefruit juice contains a flavonoid called naringinin, which appears to have a pronounced effect on a key enzyme (cytochrome P450 (CYP) 3A4) found primarily in the liver and digestive tract lining and used for breaking down and flushing out various drugs. If the enzyme is inhibited or blocked, drugs that usually get broken down are, instead, retained and have a longer and stronger effect. This can be either good or bad.
On the positive side, for example, cyclosporin A (CsA) is an immunosuppressant drug used to prevent rejection of transplanted organs. Researchers have looked at whether adult renal transplant recipients would benefit from drinking grapefruit juice, and they found that consuming the juice may essentially reduce the required dose of the expensive CsA drug.
The danger, of course, is potential drug toxicity. Scientists recently discovered that grapefruit juice dramatically decreased the metabolism of amiodarone, an antiarrythmic drug. Many other drugs, including the antifungal agents fluconazole, itraconazole, and ketoconazole, however, also inhibit CYP3A4. Grapefruit juice's effect on herbal supplements is unknown. The bottom line: Approach grapefruit juice cautiously when on prescription medications.
Q: Are there any side effects with echinacea?
A: Although echinacea (Echinacea spp.) has hundreds of years of historical use and is generally regarded as a safe herb, any supplement or drug can have side effects. Contraindications reported in The Complete German Commission E Monographs (American Botanical Council, 1998) include progressive systemic diseases, such as tuberculosis and multiple sclerosis, and possible side effects include allergic reactions. A recent case study reported that after taking echinacea, a 41-year-old man had four episodes of erythema nodosum, (tender, reddened nodules, usually on the front of the legs). This condition may be caused by or associated with infections, such as streptococcus, tuberculosis, and hepatitis B, or may appear as a result of allergic reactions to drugs, such as barbiturates, penicillin, and sulfonamides. In this case, however, the nodules appeared when the man took echinacea for flu symptoms. The patient was advised to discontinue echinacea, and at a one-year follow-up, he reported no recurrences.
The researchers of the study suggest that echinacea may be structured similarly to other allergens, causing a like-minded reaction. They recommend that physicians take note of these interactions, especially "as independent use of herbal therapies continues to grow." Even so, this well-documented case study should not necessarily signal alarm, decreased use, or advocacy of echinacea for treating minor infections.
Dan Lukaczer, ND, is director of clinical services at the Functional Medicine Research Center, a division of HealthComm International Inc., in Gig Harbor, Washington.